Lake Superior, 2008Marine Thunderstorm Wind in Lake Superior, June 20, 2008
June 20, 2008 · NWS DLH · 1 event in 1 county or zone
Thunderstorms moved through western Lake Superior, producing strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved through western Lake Superior, producing strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 9:28 AM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 20, 9:28 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1028 AM CDT FRI JUN 20 2008
.UPDATE...
RAISED TEMPERATURES A LITTLE AND MAINTAINED ISOLATED THUNDERSTORMS
ACROSS THE AREA...AND SCATTERED THUNDERSTORMS NORTH OF DULUTH THIS
AFTERNOON AND EVENING. MAINTAINED OFFSHORE WINDS ALONG THE NORTH SHORE.
&&
.DISCUSSION...
WEAK PATTERN AT THE SURFACE WITH HIGH PRESSURE OVER THE HIGH
PLAINS AND LOW PRESSURE OVER NORTHERN ONTARIO. ALOFT...THERE ARE
NO JET FEATURES. A VORTMAX APPROACHING THE NORTHWEST MANITOBA
LAKES IS REFLECTED AT THE SURFACE BY A WEAK WIND SHIFT AND A LOCAL
TIGHTENING OF SURFACE ISOBARS THERE. SATELLITE IMAGERY SHOWS A
CUMULUS FIELD BETWEEN THE MANITOBA LAKES. THERE IS A POSSIBILITY
OF THUNDERSTORMS DEVELOPING AS THIS MOVES TOWARD THE RAINY RIVER
VALLEY LATE THIS AFTERNOON. MOISTURE GRADIENTS ARE WEAK BUT DEW
POINTS ARE IN THE 10C TO 15C RANGE SO PERSISTENT COLD ALOFT WOULD
ALLOW CONVECTION TO BE TRIGGERED.
&&
.PREV DISCUSSION... /ISSUED 245 AM CDT FRI JUN 20 2008/
DISCUSSION...MAIN CONCERN WILL BE ON THUNDERSTORM POTENTIAL IN NW
FLOW REGIME. WEAK SFC TROF MOVING THROUGH THE FA ATTM. SEVERAL
LEFTOVER OUTFLOW BOUNDARIES DOTTING THE LANDSCAPE FROM EARLIER
CONVECTION. LINE OF SHOWERS CURRENTLY MOVING THROUGH IRON COUNTY
IN NW WI APPEAR TO HAVE FORMED ON ONE OF THE AFOREMENTIONED
BOUNDARIES. AN ASSIST ALSO COMING FROM SHORT WAVE TROF ALIGNED
FROM NW WI TO SOUTHERN MANITOBA. HAVE ADDED A MENTION OF ISOLD
THUNDERSTORMS IN THIS AREA THIS MORNING...BUT SHOULD DISSIPATE
SHORTLY. WILL MONITOR FOR REMOVAL FROM MORNING PACKAGE. ADDED A
MENTION OF THUNDERSTORMS IN FAR WESTERN PORTION OF THE FA AS VORT
MAX MOVES ACROSS ND THIS MORNING.
THUNDERSTORM POTENTIAL FOR THE SHORT TERM HAS SIMILAR
CHARACTERISTICS TO YESTERDAY. EXPECT STORMS TO GET GOING BY THE
AFTERNOON WITH THE POSSIBILITY OF SOME ISOLD SEVERE. THERMODYNAMIC
PROFILES AGREE WITH 0-3 KM MUCAPE FROM 1000-2000 J/KG...SFC BASED
LI/S FROM 0 TO -3 C...AND GOOD SHEAR. ONLY THING DIFFERENT FOR
TODAY IS BETTER SFC MOISTURE FLUX CONVERGENCE. SEE SWODY1 FROM SPC
FOR MORE DETAILS.
STORMS WILL END FROM W TO E TONIGHT AS SHORT WAVE/SFC BOUNDARY
DEPARTS AND DIURNAL HEATING ENDS. NEXT ROUND OF STORMS SATURDAY
IN RESPONSE TO YET ANOTHER SHORT WAVE DIVING INTO THE AREA ON NW
FLOW ALOFT. SIMILAR SITUATION TO FRIDAY...BUT SEVERE POTENTIAL
ISOLD TO NW WI AS SFC MOISTURE FLUX CONVERGENCE IS LESS. SEE
SWODY2 FROM SPC FOR GREATER DETAIL.
NO CHANGE TO THE NW FLOW PATTERN SEEN THROUGH THE LONG TERM. CHANCE
POPS NEEDED EVERY AFTERNOON FOR THUNDERSTORMS. THE EXCEPTION WILL BE
WEDNESDAY THROUGH FRIDAY WHEN AN UPPER LEVEL RIDGE BUILDS INTO THE
UPPER MIDWEST.
AVIATION...ANOTHER DAY OF MAINLY VFR CONDITIONS...ALTHOUGH AREAS OF
FOG WILL AGAIN BE POSSIBLE THROUGH ABOUT 12Z. WINDS WILL TURN MORE
NORTHWESTERLY EARLY TODAY...IN WAKE OF A PASSING TROUGH. SPEEDS WILL
ALSO INCREASE A BIT...BUT GUSTS SHOULD GENERALLY REMAIN 20 KTS OR
LESS. CLOUDS WILL INCREASE SOMEWHAT...BUT REMAIN GENERALLY SCT-BKN
WITH CEILINGS AT OR ABOVE 5K FT AGL. HOWEVER...AS ANOTHER MID LEVEL
VORT MAX SLIDES SOUTHEAST ALONG THE INTERNATIONAL BORDER...SCATTERED
SHOWERS AND THUNDERSTORMS MAY DEVELOP WITH TEMPO MVFR CEILINGS/VSBYS
AS EARLY AS 18Z IN THE NORTH. MEANWHILE...JUST TO THE SOUTH...AN
AREA OF ENHANCED LIFT...COUPLED WITH INSTABILITY...MUCAPE
APPROACHING 2000 J/KG...AND SOME WEAK FORCING ALOFT MAY RESULT IN
THE DEVELOPMENT OF ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHERN AND EASTERN TERMINALS DURING THE MID-AFTERNOON THROUGH
EVENING. MUCH OF THIS ACTIVITY WILL BE ENHANCED BY DAYTIME HEATING
AND WILL TEND TO DIMINISH GREATLY DURING THE OVERNIGHT.
&&
POINT TEMPS/POPS...
DLH 82 50 75 49 / 20 20 20 20
INL 82 48 74 49 / 30 20 20 20
BRD 81 53 75 52 / 20 20 20 20
HYR 83 51 77 50 / 20 30 30 20
ASX 78 50 73 49 / 20 30 30 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
EOM/KD
Hazardous weather outlook, Jun 20, 4:15 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
515 AM CDT FRI JUN 20 2008
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
515 AM CDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN AN AREA BOUNDED BY LONGVILLE MINNESOTA...GRAND
RAPIDS...CLOQUET...AND HAYWARD WISCONSIN. THE MAIN HAZARDS ARE LARGE
HAIL AND DAMAGING WIND. THUNDERSTORMS ARE POSSIBLE ELSEWHERE IN
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SATURDAY AFTERNOON
OVER NORTHWEST WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN HAZARDS. THERE IS A CHANCE OF THUNDERSTORMS ELSEWHERE IN
NORTHEAST MINNESOTA SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE
SATURDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM
THROUGH THIS EVENING.
LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
515 AM CDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SOME THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY WINDS AND
LOCALLY HIGH WAVES MAY ACCOMPANY THE STRONGER OF THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE ALSO ANTICIPATED SATURDAY THROUGH WEDNESDAY.
GSF
In the hours before
Local storm report, Jun 20, 1:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL SOLON SPRINGS 46.35N 91.82W
06/20/2008 E0.75 INCH DOUGLAS WI TRAINED SPOTTER
&&
MSTEWARTMarine Thunderstorm Wind, Duluth Mn to Pt Wing Wi
- When
- June 20, 1:30 PM CST
- Where
- Duluth Mn to Pt Wing Wi forecast zone, 20 mi ESE of Duluth
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 46.689, -91.710
Strong winds occurred at Port Wing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Flash Flood and Hail in Missouri, June 20, 2008$73,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 119987.